FDA further restricts pain medication use in kids
- Author: Aubrey Nash Apr 22, 2017,
Apr 22, 2017, 1:43
On April 20, the FDA issued a consumer alert warning parents that codeine and tramadol, which are both opioids, can cause unsafe breathing problems in children.
The Food and Drug Administration said Thursday it is requiring makers of prescription versions of the medicines, codeine and tramadol, to change the products' labels to warn against giving them to children under age 12, and to limit use in older children.
Furthermore, the FDA also added that children ages 12 to 18 should also be warned against the use of medicine codeine or tramadol.
A 2012 review of pediatric deaths linked to codeine use resulted in an FDA boxed warning restricting its use in children younger than 18 years to treat pain after surgery to remove tonsils and adenoids.
In the body, opioid painkillers and cough medicines are broken down into morphine. Presently, codeine is approved to treat pain and cough - including as a frequent ingredient in prescription cough syrups - and tramadol is approved to treat pain.
These medicines can cause life-threatening breathing problems in children. Tramadol is not approved for any uses in children, but it is commonly prescribed off-label to children anyway.
The agency listed 15 medicines affected by the action, plus all of their generics, which included J&J's Tylenol with codeine and Vertical's tramadol med ConZip. FDA has also identified nine cases of severe breathing problems, including three deaths, with the use of tramadol in children younger than 18 years from January 1969 to March 2016, it added. Since some medicine contains narcotics like codeine and tramadol that are proven to be fatal to kids.
"These medications carry serious risks, including slowed or hard breathing and death, which appear to be a greater risk in children younger than 12 years, and should not be used in these children", the FDA said in a statement released on Thursday.
"We understand there are limited options when it comes to treating pain and cough in children", Throckmorton said.
Moreover, in order to counter pain and coughing, parents are advised to discuss alternative pain medications for their children with their doctors.
Regarding codeine use during breastfeeding, a literature search revealed numerous cases of respiratory depression and sedation, including one infant death, especially in mothers who have the CYP2D6 ultra-rapid metabolizer genotype. Codeine products are available by prescription and, in some states, over-the-counter (OTC).
Unlike adults, some children don't metabolize the drug, which prompts adults to give a higher dose in order for the medication to be effective.
Aside from breathing issues, codeine also causes nausea, vomiting, abdominal pain, constipation, and skin allergies.